MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS TECNIS 1-PIECE; MONOFOCAL IOLS

ABBOTT MEDICAL OPTICS TECNIS 1-PIECE; MONOFOCAL IOLS
Model Number ZCB00
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Blurred Vision (2137); No Code Available (3191)
Date of Event 05/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).All pertinent information available to abbott medical optics has been submitted.
 
Event or Problem Description
It was reported that an intraocular lens (model zcb00 +11.5 diopters) was explanted in a secondary surgical procedure from the eye of a (b)(6) male patient.Reportedly, the patient experienced blurred vision and the lens had a defect in the center of the optic.Another lens, same model smaller diopter (+9.0), was implanted.Additional information was received and it was learned that there was no patient post-operation injury.No further information was provided.
 
Additional Manufacturer Narrative
Device available for evaluation? yes.Returned to manufacturer on: 06/15/2017.Device returned to manufacturer? yes.Device evaluation: the intraocular lens (iol) was returned at the manufacturing site for evaluation.Visual inspection showed that the lens was cut in three pieces.Viscoelastic residue and particles were observed on the pieces.Cracks were also observed in one of the pieces.Based on the condition of the lens, the customer's reported complaint could not be verified.Manufacturing records review: the manufacturing records for the intraocular lens were reviewed.The product was manufactured and released according to specification.A search revealed that no additional complaints for this order number have been received.Labeling review: the directions for use (dfu) adequately provides instructions and precautions along with warnings for the proper use and handling of the device.The dfu states to examine the lens thoroughly to ensure particles have not become attached to it, and examine the lens optical surfaces for other defects.As a result of the investigation there is no indication of a product quality deficiency and the reported issue could not be verified.All pertinent information available to abbott medical optics has been submitted.
 
Additional Manufacturer Narrative
Additional information was received and it was learnt that the event occurred in patient's right eye.The doctor noticed a defect on the intraocular lens (iol) upon implantation, but as the patient kept on moving/was nervous, it was decided to leave the lens in the eye.The defect was described as being inside the lens.It was on the central area but could be seen all over the optic.The patient was reported having blurry vision post-op.But the doctor thought to leave the lens implanted as the symptoms might have disappeared.Reportedly, the doctor used a non-amo cartridge to implant the lens.During a follow up visit the patient was reported still having the same symptoms and being unhappy.Therefore it was decided to exchange the lens.No incision enlargement, no vitrectomy was performed, no sutures used and no injury.The patient was reported as being happy after the exchange.The doctor commented that the patient had no other medical condition that may have caused or contributed to the event.No further information was provided.

Brand Name
TECNIS 1-PIECE
Common Device Name
MONOFOCAL IOLS
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key6608005
Report Number2648035-2017-00982
Device Sequence Number13769659
Product Code HQL
UDI-Device Identifier05050474531543
UDI-Public(01)05050474531543(17)200728
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/28/2020
Device Model NumberZCB00
Device Catalogue NumberZCB0000115
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2017
Initial Date Received by Manufacturer 05/10/2017
Supplement Date Received by Manufacturer06/16/2017
07/12/2017
Initial Report FDA Received Date06/02/2017
Supplement Report FDA Received Date07/11/2017
08/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR